Wednesday, September 15, 2010

Wednesday With Coumadin

Yep, I take the stuff. Have been since March 2006. Do I want to? If I had my choice-

Of course NOT!
Today I had a POKE--which is what I call my Protime/INR test. Basically a drop of blood is put on strip and run thru this little machine. Pretty like the one folks use to check their sugar. I get these POKE's at the most twice a month, usually just once. My blood range needs to be between 2.5 and 3.5--not too thin, not too thick--to prevent clots around my mechanical mitral valve.

So I sit, waiting for my name to be called. Once again, I realize I'm one of the three youngest people in the lobby. I sit by another POKE person. We both get involved with a cooking show on the Food Network--then I strike up a chat, because red peppers are being used.

OK, this other POKE person began to complain how Coumadin was rat poison (yes, it was used for rat poison once upon a time--I think in China or somewhere), how it's the bane of her existence, and how she takes more than me--then I tried to explain how Vitamin K affects Coumadin (I won't bore you with how--unless you ask) and she looked at me like was I was nuts. Then she made a comment about our President--and he was nowhere, nor was he on the cooking show we watched--then she went on to start cussing-and I tried to be calm and thought, "Well, there are a dozen doctors here if I punch her..." Then they called my name.

The young lady, Holly, who administered my POKE, says that lady is not very nice. And when Holly told me she saw my name, she came to get me, eventho the other POKE was before me. Holly says the lady has had to be restrained because she spewed racist comments about Hispanics and just got loud. None of the girls like her. Holly says she knows she made the other girls mad by taking me first--but oh well.

After all that, I was in my range. I don't get POKED again for another month. The only side effect I've really had because of the Coumadin, is fatigue--and if I'm real tired, I get a little loopy. Yet, that's usually at night--like now--and I just rest. I've learned to listen to my body.

Speaking of listening to my body: did I tell you if it's quiet and you're close enough to me--you can hear me tick? It's the opening and closing of my mechanical valve.

Coumadin may have been used to kills rats, yet its little orange pills (and this orange kitty) keep me tickin'..literally.

..and I like it like that.

2 comments:

Old Kitty said...

Well great news that your blood results are ok! Good for you!! And yay for lovely Holly!

I'm sorry to hear about that awful person there with you. I feel sorry for her. It can't be doing her much good being consumed by hate, bile and negativity. Her guardian angel (because we all have one!!!) is probably in angel rehab despairing of her/his charge! and asking for transfer!
:-)

Oh ok, I'll ask!! How does Vitamin K affect Coumadin?!?

Take care
x

Thomasina said...

The amount of Vitamin K you eat either makes your blood too thin or too thick. Vitamin K is what helpes the blood clot--like if you get cut, etc. However, because of my mechanical valve, I need to make sure my blood isn't too thick--so it forms clots around valve or too thin--we're if I fell and hit head, I could hemorrage. The vitamin is most in green, leafy veggies--like spinach and brocolli, plus caulifflower are high in Vitamin K--so the more you eat, the thicker your blood. Your body needs Vitamin K. The thing is you must be consistent in eating it--which was my hardest part. I didn't know what 'consistent' meant when each time, in the early days, my blood was too high, too low. Basically, if you eat spinach 5 times a week then you eat spinach 5 times a week always--or something that is high,in Vitamin K, on those days. It took me 6 months to get regulated--because in the hospital, the nutritionist told me to AVOID green veggies--and I was confused, when I'd get POKED, and I was off--they kept saying being 'consistent'-not until a pharmacist told me -again--did a light go off. I was there to get a drug to take over a weekend, because my blood was dangeroulsy low to clot level. I had to give myself 2 shots for 3 days, and after about 5 mins, it hurt where I shot myself. So I said never again. Do I want to take Coumadin-heck no. I didn't want heart surgery either--yet I'm hear to tell about it. Thanks for asking, Kitty.